Saturday I went to Pennsylvania for the CABC board meeting, which was all day Sunday. Spee drove and spent Sunday visiting Lucas at Westtown. I felt okay if queasy on Saturday, but by Saturday night I felt bad and went to bed early in the hotel room I was sharing with another board member (who was out). My knees ached like crazy. I had a slight fever, which scared me, because my instructions–as an immune-system challenged person since chemo kills off white cells–are to call the oncologist or go to the ER if I have a fever of 100.5 or above. Luckily, it was only 99.3 and it wasn’t going up, so I took some ibuprofen and went to sleep.
Sunday meetings were from 9:30 to 5:30, and I did fine. I even noticed at 4:00 that for some strange reason I wasn’t queasy! I took advantage of this and went for a walk in Valley Forge park after the last meeting, but by the middle of the walk the quease was back. That evening Spee and I had dinner and hung out in our room reading (me ignoring my nighttime knee ache) and then went to sleep.
Monday morning I felt good for about 20 minutes. All I could think of that I felt like having for breakfast was a smoothie, but since we were on the East Coast there was no Jamba Juice in the giant malls that surrounded the hotel. Too bad. We started home. In the car I called the oncologist and reported on my 6 days of queasiness, to which the nurse, Amy, said, “Oh, no, you’re going to be one of the sensitive ones!” Boy, did that make my heart sink. The oncologist suggested heartburn medicine because he says it’s all linked, so I started on that Monday afternoon. We stopped in Saugerties for a bowl of soup for lunch with my friend Johanna. I didn’t feel good enough to drive unless I had to, so Spee drove the whole way. Once I got home I hit the bed, and Eric and I tried various remedies for the queasiness but nothing worked. Meanwhile this gas pain thing was really getting to me. And my knees started their thing. Finally we went to sleep…
Tuesday I woke up and felt good for–hmm–just enough time to take a shower, get dressed, and start making the boys’ lunchboxes. After that it was gut pain and queasiness again. But actually, the quease may have been a little bit better. In the morning Eric called the oncologist again and I talked to Amy, who told me what gas medicine to buy and also said it was time to try Marinol (the pot pill, which is THC or whatever in sesame oil in a weird looking little round brown gel capsule). Spee got me the chewable gas tablets, which seemed to help some, and also some homeopathic remedy from our massage person, which didn’t seem to do much (I tried that first). I made myself some wickedly strong ginger tea (actually decoction, I boiled it) for the queasiness. Eric picked up the Marinol prescription on his way to the airport to get his parents (they’re visiting), so I took one in the afternoon and didn’t notice any side effects (such as, as it says, “an exaggerated sense of wellbeing”) except a few hours later, a bit of dizziness when I lay down and closed my eyes. It might have worked somewhat. I took another one this morning. So last night was not so bad–intermittent gas pain and not much quease. I had a bowl of ginger-carrot soup and some oatmeal for dinner–a regular meal! And my knees didn’t ache.
This morning I feel better, so far, though still queasy. Flu-head is a little better. It’s day 9! So now I am taking three medicines for side effects of chemo: heartburn medicine, Marinol, and the gas tablets. I could be taking ibuprofen for my flu head, too, but it doesn’t seem to help, so I haven’t been bothering. I am hoping that this one-two punch of queasiness and then gas pain can be overcome next round, or at least the gas pain, which I assume was caused by my guts not quite working right due to chemo-induced cell death of various kinds. Maybe the Marinol will help with the quease more if I take it right from the beginning.
My real fear at the moment is that this level of queasiness–about how I felt Wednesday and Thursday last week–is not going to go away at all between treatments. A week is as long as Amy the nurse has seen side effects last on this chemo regimen. I don’t know how I would handle it if I felt like this every day from now until the end of November.